TITLE

Warfarin induced coagulopathy in children: assessment of a conservative approach

AUTHOR(S)
Bauman, M. E.; Black, K.; Bauman, M. L.; Kuhle, S.; Bajzar, L.; Massicotte, M. P.
PUB. DATE
February 2011
SOURCE
Archives of Disease in Childhood -- Fetal & Neonatal Edition;Feb2011, Vol. 96 Issue 2, p164
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Background Increasing numbers of children are being administered warfarin therapy as thromboprophylaxis. Warfarin has a narrow therapeutic window with a target international normalised ratio (INR) of 2-3.5, called the therapeutic range. The length of time a patient's INR remains within the therapeutic range is calculated as 'time in the therapeutic range⇔(tm). Risk for haemorrhage in children receiving warfarin is 0.5%/patient-year and minor bleeding 2.3%/patient-year, which increases exponentially for INRs >5.0. Practice among non-bleeding adults with INRs ≥5 and ≤9 is to withhold warfarin and allow the INR to return to the therapeutic range. Faster warfarin clearance is correlated with younger age. Methods and results The study objective was to determine the safety and effectiveness of a conservative approach for management of INRs >5 in children receiving warfarin. Children receiving warfarin with INRs ≥5 had warfarin withheld followed by a next day INR without vitamin K administration. Eighty-nine children (1-16 years) participated in the study with 2353 INRs performed. Twenty-six children had INRs ≥5, 5% of the total performed, with a mean INR of 5.9. The next day repeat mean INR after withholding one dose of warfarin was 3.3 (range 1.2-6.8) with 89% of INRs falling below 5. There were no overt bleeds or symptomatic thrombotic events in the month following the INR >5. Time in the therapeutic range for children with INRs ≥5 was 68%. Conclusions Withholding warfarin alone for management of non-bleeding INRs ≥5 and ≤8 appears to be safe and effective.
ACCESSION #
60964064

 

Related Articles

  • Warfarin.  // Reactions Weekly;1/23/2016, Vol. 1585 Issue 1, p260 

    The article describes the case of a patient who developed supratherapeutic international normalized ratio (INR) during warfarin treatment, with patient treated with vitamin K.

  • VKORC1 a key gene controlling response to warfarin. Roden, Dan M. // Cardiology Today;Jul2008, Vol. 11 Issue 7, p23 

    The article discusses a study on the effect of VKORC1 on warfarin. In 2004, the interest on warfarin intensified when a loss-of-function mutation was reported in VKORC1 in a patient with a rare syndrome of warfarin resistance. VKORC1 encodes a subunit of the vitamin K epoxide reductase. It was...

  • Warfarin.  // Reactions Weekly;Jun2014, Vol. 1507 Issue 1, p31 

    An abstract of the article "Acquired absolute vitamin K deficiency in a patient undergoing warfarin therapy," by H. Takada and colleagues is presented.

  • Warfarin.  // Reactions Weekly;1/9/2010 Part 1 of 2, Issue 1283, p90 

    The article describes the clinical cases of four women and five men, aged 27 to 82 years, who developed acute kidney injury associated with obstructive tubular red blood cell (RBC) casts while under warfarin treatment regimen. All patients had underlying kidney disease and all have developed...

  • Sodium polystyrene sulfonate.  // Reactions Weekly;6/13/2009, Issue 1256, p31 

    The article describes the case of a woman who developed colonic necrosis while receiving treatment with oral sodium polystyrene sulfonate. She had a history of hypertension, ischaemic cardiomyopathy, atrial fibrillation, right hemiplegia and left above-knee amputation. Her treatment involved...

  • Coagulation disorders with valproic acid in children.  // Reactions Weekly;8/23/2008, Issue 1216, p1 

    The article discusses research being done on the association of the use of valproic acid and coagulation disorders in children with seizures or epilepsy. It references a study by S. Koenig et al. published in the July 2008 issue of "Blood Coagulation and Fibrinolysis." An overview of the study...

  • Nonacog alfa.  // Reactions Weekly;7/21/2007, Issue 1161, p19 

    The article describes the case of a 14-year-old boy with hemophilia B who had developed an intracranial thrombosis two years earlier after receiving nonacog alfa (Betafact) for the first time for hemarthosis of his left knee. The patient then developed clinical signs of status epilepticus one...

  • Clinical Usage of Vitamin K and FFP in Reduction of Hospitalization in Patients with Warfarin Overactivity. Haghighi, S. A.; Karakani, A. M.; Mohamadi, S. Z.; Mahpour, A.; Ghazi-Khansari, M. // Journal of Pharmacology & Toxicology;2012, Vol. 7 Issue 2, p104 

    In clinical practice, warfarin toxicity can cause recurrent patient hospitalization and even may lead to morbidity and mortality. The anticoagulant effect of warfarin could be reversed by a variety of methods such as simple dose administration of vitamin K and fresh frozen plasma. We designed a...

  • What's new in drugs. Rodman, Morton J. // RN;Aug83, Vol. 46 Issue 8, p81 

    The article discusses research being done on drug developments. The contribution of spontaneous reports from physicians to the discovery of adverse drug reactions is examined. The importance of dose titration in the treatment of angina pectoris with nifedipine is stressed in a study. A team of...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sign out of this library

Other Topics